I'm confused! My migraines got much worse last summer. Numerous visits to the ER for shots to no avail. for the last almost 9 weeks my head has not stopped hurting to a lesser or greater degree. Any noise, smell, and even a light bulb makes it immediately explode. I have been diagnosed with ruptured disks Chiari malformation, spinal bifida, rls, fibro and all but the first two are years old. I am desperate with no where to turn. The Chiari Insititute doctor called yesterday to say come on and do the tests and have surgery the same week. This morning the story is come in for a consultation, so their story changed in a manner of hours. I mad, frustrated, and everything in between. I was offered a source of relief and then just as quickly, they pulled it away. If I believed in suicide, I would have done it already. I am not pleasant to be around, I can't leave my room so why keep breathing. We live in America and yet have no doctor to help. I want my life back! or no life at all. Can any one help me?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Chiari malformation is an abnormal extension of the cerebellar tonsils (a structure in the posterior brain) through a hole in the skull called the foramen magnum. It is often asymptomatic or may present with headache, cranial nerve problems, sleep apnea, or hearing/vestibular problems. One associated feature with chiari’s is its association with syringomyelia, which is dilatation of the central canal in the spinal cord.
If not done, I would recommend that you have your neck imaged with MRI. You may also be a candidate for special imaging called phase-contrast MRI to examine the CSF flow.
In treating chronic headaches such as in yourself, the treatment should include two types of medications: preventative therapy and abortive therapy. Preventative therapy is a medication that would be taken every day regardless of whether or not a headache is prevent. This type of medication is used to prevent headaches from occurring, and there are several types including but not limited to beta blockers such as propranolol, calcium channel blockers such as verapamil, and others including topamax, depakote, elavil, etc. A lot of these medications were invented for other uses and are used not only for headache but also epilepsy and depression. They have proven very effective in preventing headaches. The second medication is abortive, meaning it is used when a headache is coming on. The medication used depends on the nature of a headache. If it is a migraine type headache, a group of medications called triptans can be used. And so on. However, with frequent use of abortive medications including triptans, tylenol, advil, and others, medication overuse headache occurs. This requires a specific treatment in which the over-used medications are slowly stopped and replaced with more long-acting medications. Tylenol with caffeine, and similar medications, can cause medication overuse headache if used too frequently. Lyrica, which is used for fibromyalgia, can be used for chronic headaches too.
One of the most common causes of headaches in people with chronic headaches is called medication rebound or medication overuse headache: medications as simple as tylenol or advil if used too much can cause rebound headaches that are even worse then the headaches for which the medications were started for. This is very common and is most likely to occur with use of any medication for your headache more than a few times a week. It can occur with all the commonly used headache medications such as ibuprofen, triptans (such as imitrex), fioricet, and commonly with any type of narcotic such as tylenol #3, dilaudid, percocet, etc. The treatment is difficult, but basically involves weaning off the offending agent and replacing it with another that is later weaned off, combined with a more long-term solution. This should be done under strict guidance by a specialist, preferably a headache specialist, or else the headache will not improve and withdrawal side effects can occur.
I suggest you follow up with a neurologist who specializes in pain/headache. It would be important to separate headache from a Chiari and headache from a primary headache such as a migraine. This will determine treatment.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
must be strong. i have good days an extremely bad days. had head tramua 2008 been bad since. just have to keep my faith in God and pray constantly. been to pain management doctor working on different drugs that help better. dont give up i tried that before and different like coming off life support having being on it for 23 hours. life well get better. i will pray for u. and please do find a good pain management doctor that will work with your needs. u r there for help. if it not working let them know an try something else. u r not just a number ,make sure they have that same compassion.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.